Alert archive / New York / Small Craft Advisories in 2025

Small Craft Advisory 74, NWS Buffalo, NY

September 6, 2025

NWS Buffalo, NY issued this small craft advisory at Sep 6, 2025, 9:52 PM EDT. It took effect at Sep 7, 2025, 8:00 AM EDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Sep 6, 2025, 9:52 PM EDT (01:52 UTC)
In effect from
Sep 7, 2025, 8:00 AM EDT
Expired
Sep 8, 2025, 2:00 AM EDT
In force
18 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

313 
WHUS71 KBUF 070152
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
952 PM EDT Sat Sep 6 2025

LOZ043-071000-
/O.NEW.KBUF.SC.Y.0074.250907T1200Z-250908T0000Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
952 PM EDT Sat Sep 6 2025

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM TO 8 PM EDT SUNDAY...

* WHAT...West winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to Sodus Bay.

* WHEN...From 8 AM to 8 PM EDT Sunday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ044-045-071000-
/O.NEW.KBUF.SC.Y.0074.250907T1200Z-250908T0600Z/
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
952 PM EDT Sat Sep 6 2025

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM SUNDAY TO 2 AM EDT
MONDAY...

* WHAT...West winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Sodus Bay to 
  the Saint Lawrence River.

* WHEN...From 8 AM Sunday to 2 AM EDT Monday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LEZ040-041-070600-
/O.CON.KBUF.SC.Y.0073.000000T0000Z-250907T0600Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
952 PM EDT Sat Sep 6 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT SUNDAY...

* WHAT...West winds 10 to 20 knot and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...Until 2 AM EDT Sunday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
4 follow-up statements
882 
WHUS71 KBUF 070741
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
341 AM EDT Sun Sep 7 2025

LOZ043-072300-
/O.CON.KBUF.SC.Y.0074.250907T1200Z-250908T0000Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
341 AM EDT Sun Sep 7 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING
TO 8 PM EDT THIS EVENING...

* WHAT...West winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to Sodus Bay.

* WHEN...From 8 AM this morning to 8 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ044-045-072300-
/O.CON.KBUF.SC.Y.0074.250907T1200Z-250908T0600Z/
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
341 AM EDT Sun Sep 7 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING
TO 2 AM EDT MONDAY...

* WHAT...West winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Sodus Bay to 
  the Saint Lawrence River.

* WHEN...From 8 AM this morning to 2 AM EDT Monday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
159 
WHUS71 KBUF 071953
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
353 PM EDT Sun Sep 7 2025

LOZ043-080000-
/O.CON.KBUF.SC.Y.0074.000000T0000Z-250908T0000Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
353 PM EDT Sun Sep 7 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...West winds 10 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to Sodus Bay.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ044-045-080400-
/O.CON.KBUF.SC.Y.0074.000000T0000Z-250908T0600Z/
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
353 PM EDT Sun Sep 7 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT MONDAY...

* WHAT...West winds 15 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Ontario from Sodus Bay to 
  the Saint Lawrence River.

* WHEN...Until 2 AM EDT Monday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
020 
WHUS71 KBUF 072340
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
740 PM EDT Sun Sep 7 2025

LOZ043-080045-
/O.CAN.KBUF.SC.Y.0074.000000T0000Z-250908T0000Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
740 PM EDT Sun Sep 7 2025

...SMALL CRAFT ADVISORY IS CANCELLED...

$$

LOZ044-045-080600-
/O.CON.KBUF.SC.Y.0074.000000T0000Z-250908T0600Z/
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
740 PM EDT Sun Sep 7 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT MONDAY...

* WHAT...West winds 10 to 20 knots and waves 3 to 5 feet

* WHERE...The nearshore waters of Lake Ontario from Sodus Bay to 
  the Saint Lawrence River.

* WHEN...Until 2 AM EDT Monday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
345 
WHUS71 KBUF 080603
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
203 AM EDT Mon Sep 8 2025

LOZ044-045-080715-
/O.EXP.KBUF.SC.Y.0074.000000T0000Z-250908T0600Z/
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
203 AM EDT Mon Sep 8 2025

...SMALL CRAFT ADVISORY HAS EXPIRED...

Winds and waves will continue to subside through the morning.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Sep 6, 8:40 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Sep 6, 8:40 PM EDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
840 PM EDT Sat Sep 6 2025

.SYNOPSIS...
Cool weather with periodic lake effect rain showers will persist
tonight through Sunday in the wake of a cold front. Drier weather
arrives Monday as high pressure builds over the region, with a
warming trend then emerging through midweek.

&&

.NEAR TERM /THROUGH SUNDAY/...
Water vapor imagery shows a large long wave trough centered over the
Great Lakes southward into the mid and upper Mississippi Valley with
multiple shortwave troughs cycling through the region.

The core of the 500mb cold pool will move by to our northwest
tonight through Sunday. Temperatures at 850mb will continue to fall
into the +3C to +5C range across the forecast area and provide
support for lake effect showers. Following the brief period of
mainly dry weather this evening, moisture will increase ahead of an
approaching shortwave trough, which is evident with radar imagery
showing scattered showers to our west and northwest associated with
this feature. A southwest flow will become well aligned in the
boundary layer and showers will develop east-northeast of the Lakes
overnight. Rainfall amounts will be localized with most areas seeing
little to nothing and lakeshore locations seeing up to 0.25". Flow
will then veer directing lake showers more east to east-southeast of
the Lakes Sunday, mainly through midday/early afternoon. Rainfall
amounts will be localized east of Lake Ontario with some locations
seeing up to 0.25". A few rumbles of thunder can't be ruled out
close to the lakeshores Sunday morning. Deeper moisture gets
stripped away Sunday afternoon with lake effect activity becoming
more sparse. Most of the shower activity will be confined to lake
effect areas with little to nothing elsewhere. Prepare for another
autumn-like day Sunday, with highs in the 60s.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
Deep longwave troughing draped from eastern Canada to the Great
Lakes and Northeast will gradually flatten and recede back north of
the Canadian border in the Sunday night-Monday night time frame...
while sprawling surface-based ridging builds from the Midwest to New
England. Lingering cyclonic flow and moisture will help keep the
chance of some lake effect rain showers east-southeast of Lake
Ontario Sunday night...with increasing drying/subsidence attendant
to the surface ridge then bringing an end to these Monday morning.

Outside of the above...our region can expect dry weather and mainly
clear skies to predominate through Monday night...along with
generally light winds. This will result in prime conditions for
radiational cooling both Sunday and Monday nights...with this
potentially enough to result in the development of some patchy frost
across far interior portions of the Southern Tier and North Country
on both occasions. With this in mind...have undercut blended
guidance somewhat to better account for this possibility. In
between...highs will remain confined to the mid-upper 60s (with
lower 60s across the higher terrain) on Monday.

Tuesday through Wednesday the core of the surface ridge will slide
across the Canadian Maritimes and out to sea...with lingering weaker
ridging extending back southwestward to the New England and mid-
Atlantic States. This will result in a continuation of fair dry
weather... with the combination of ongoing airmass modification and
modest warm air advection helping temperatures to rebound back to
near normal levels.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
The beginning of this period will feature the passage of a cold
front sometime between later Wednesday night and Thursday...as the
large-scale trough over eastern Canada briefly reamplifies. This
being said...this next front looks to only be accompanied by very
limited moisture...which should result in it passing through our
region with little fanfare. Following its passage...Canadian high
pressure will settle back across the Great Lakes and Northeast
through the rest of the period. This will result in more fair dry
weather...with somewhat cooler temperatures Thursday and Friday
perhaps starting to give way to some limited warming on Saturday.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
VFR conditions will continue across the forecast area through this
evening. Cold air aloft and increasing moisture will support
developing lake effect showers east of Lake Erie and Lake Ontario
for the second half of tonight through the early to middle part of
Sunday afternoon. MVFR conditions are possible within the lake
effect activity, mainly across KJHW and KART late tonight through
Sunday morning. There could be an isolated thunderstorm, mainly
close to the Lakes Sunday morning.

Widespread VFR flight conditions will return Sunday afternoon. As
instability increases through the second half of the day, expect VFR
diurnal cu to blossom inland of lake breeze circulations, then
dissipate around sunset with the loss of daytime heating.

Outlook...

Sunday night...Mainly VFR. Localized MVFR with a chance of showers
east through southeast of Lake Ontario. Localized valley fog across
the Southern Tier.

Monday...Mainly VFR. Slight chance of showers and MVFR east of Lake
Erie and Lake Ontario.

Tuesday through Thursday...VFR.

&&

.MARINE...
Winds will remain elevated on Lake Erie this evening supporting a
brief period of marginal SCA conditions.

After winds on Lake Erie relax late this evening, winds on both
Lakes will strengthen again early Sunday with another round of Small
Craft conditions likely into Sunday night, especially on Lake
Ontario. With the cool airmass overhead, lake effect rain showers,
thunderstorms, and waterspouts will also be possible at times. The
primary timeframe of concern for these will be tonight through
Sunday morning.

High pressure building over the Lakes will cause winds to subside
Sunday night into Monday, becoming light by Monday evening.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 2 AM EDT Sunday for LEZ040-041.

&&

SYNOPSIS...HSK/PP
NEAR TERM...HSK/JM
SHORT TERM...JJR
LONG TERM...JJR
AVIATION...HSK/JM
MARINE...HSK/JM/PP
Hazardous weather outlook, Sep 6, 2:00 PM EDT, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
200 PM EDT Sat Sep 6 2025

NYZ001>008-010>014-019>021-085-071800-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
200 PM EDT Sat Sep 6 2025

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-LOZ042>045-062>065-071800-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
200 PM EDT Sat Sep 6 2025

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...This afternoon and tonight.

Waterspouts are possible tonight on Lake Erie and Lake Ontario.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Waterspouts are possible Sunday through Sunday night on Lake Erie
and Lake Ontario.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-SLZ022-024-071800-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
200 PM EDT Sat Sep 6 2025

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 11:29 AM EDTSpecial Marine WarningBUF40 min

Nearby

Small Craft Advisories in New York, 2025Every small craft advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.